news human medicines

August 1, 2008 - Anticonvulsants and suicidal tendencies

The use of anticonvulsants can lead to a slightly increased risk of suicidal behaviour and suicidal thoughts. This conclusion was reached by the European Scientific Committee for Medicinal Products for Human Use (CHMP), in which the MEB is represented, based on an evaluation of data from clinical studies, reports of adverse events and literature. The involved substances include carbamazepine, felbamate, gabapentin, lamotrigine, levetiracetam, sodium valproate, oxcarbamazepine, pregabaline, tiagabine, topiramate, vigabatrin and zonisamide.

Anticonvulsants are medicinal products that are used in the treatment of epilepsy. Some anticonvulsants are also used to treat other conditions, such as schizophrenia and bipolar disorder (severe psychiatric disorders), anxiety, and severe pain caused by nerve damage.

Based on the available data, it is not possible to conclude that the increased risk of suicidal behaviour and suicidal thoughts is equal for the various anticonvulsants. Furthermore, it is not known why anticonvulsants might increase the risk of suicidal behaviour and suicidal thoughts. Therefore, it is not possible to indicate which products do not carry an increased risk and the product information of all anticonvulsants will be modified.

Patients using anticonvulsants should not stop taking these based on the new information. Patients who are concerned about the use of anticonvulsants, or who develop thoughts of self harm or suicide, are advised to contact their doctor.

The FDA has also initiated a study on the risk of suicidal behaviour and suicidal thoughts with the use of anticonvulsants. The result of this study concurs with the result of the European study. For more information on the FDA study, please refer to www.fda.gov/ohrms/dockets/ac/08/briefing/2008-4372b1-01-FDA.pdf

Please visit www.hma.eu/25.html for more information.

Go back Overview »

Receive RSS feed What is RSS
Bookmark and Share

Back